Tuesday, November 27, 2007

medical advice?

Okay, I've e-mailed two friends who are nurses but right now I need some quick medical advice. So if any of you have any experience in the medical field or would just like to offer your advice as a Mom - PLEASE DO!

Here's the situation....

Caroline has been sicker than she's ever been in her life.

Starting 11/14, she started throwing up every day and it got to the point about a week ago that she wouldn't even eat. Then she developed a really high fever on Thanksgiving, up to about 102. That went on for 2 days and finally Saturday, the fever broke but she was still nauseous.

I took her to the Dr. Friday after being on the phone with her Thanksgiving night. They took blood and did tests. She had to do a urine test. The Dr. called me that night to say that the urine culture had grown and she suspected a Urinary Tract Infection. So she put her on Bactrim (sp?). It is the biggest bottle of antiobiotics ever and Caroline hates it! 4 tsp. a day!

So she's only had a tiny bit of a fever since then and for about the last two days, she hasn't been on any nausea meds and said she doesn't feel like she has to throw up anymore. So I'm thinking the antibiotic is working and she's on her way to being well.

So the Dr. just now called me and said that the second urine test I brought in from home didn't grow and they don't think she does have a UTI so I can stop giving her the Bactrum. So Caroline's shoutin' hallelujah because it literally gags her to take it.

I asked the Dr. if since they ruled everything else out (which they did, she gave me a long list of all the tests they did and it's all okay, even a test for leukemia), does that mean it's viral? She said in her opinion, yes.

Here's where my question to you comes in...

- Now I'm worried that if I stop giving her the Bactrum, she'll go back to being nauseous!

- I didn't ask the Dr. why she suspected a UTI the first time if she doesn't have one so now I'm wondering why she ever suspected that in the first place. Can you have a false positive, so to speak, on a UTI?

- If it were YOUR child, would you stop the Bactrum or finish it up? She's about halfway thru a 10-day regiment and it really is a challenge to make her take it.

Do you feel like the Dr. wouldn't take chances with a UTI and tell me to stop giving her the medicine unless it was okay?

I'm confused and I feel like if I called and asked the Dr. this, she would feel like I'm questioning her judgement.

OKAY - TELL ME WHAT YOU THINK MOMS OR NURSES...

6 comments:

Renee Graham said...

The UTI thru me for a loop. Never heard of nausea as a symptom.

I would stop the medicine. I'm not a big believer in giving kids too many drugs.

CALL YOUR DOCTOR! You know your child and if you have questions, get them answered. Keep your list of ? with you when you call. I'm sure they have a nurse line who can probaby answer most of them before your DR even has to reply.

More prayers headed her way!

Sarah said...

Praying for you and your girl. It's so hard when they are sick.

You can get a home test for UTI at Walgreens without a prescription. It's very easy...have her pee in a cup and dip the strip. This will tell you yay or nay on the UTI.

Beyond that, I say keep quizzing your doctor. Doctors aren't infallable and they can only work with the information provided. You are her parent. You are the expert on her. It's OK to be that mom once in a while. :)

Hollye said...

I would say stop the meds. Maybe the viral infection has started to run it's course and that has nothing to do with the Bactrim.

kristina said...

Yep, I think I would stop the Bactrim, too. Definitely call your doctor again if you have any concerns. I think that is the best thing to do. They're there to help YOU and if they give you a hard time well, you can always go to my pediatrician. :) I'm praying for Caroline! I hope she feels better soon!

Tammy Batson said...

Nausea and throwing up is a definite sign of a UTI (been there, done that), but it sounds like it was just a virus that needs/needed to run it's course. I would stop the antibiotics for sure if there is no infection. Fever can also cause you to have nausea and throwing up (been there done that too -with LeAnna). And, plus, that's what you pay the doctor BIG bucks for, is for him/her to answer all your questions ... believe me, I've asked PLENTY! And if they are a GOOD doc, they won't mind and will help put you at ease. Bless her heart - good luck - saying prayers ... tb

Jill Gross-LaFaye said...

I agree that with a UTI there is nausea..I think simply because of the extreme fever..I think it is a "C" thing..ya know..like if I go too long without a lot of sleep I will run a temperature. I am thinking the nausea is just cause she feels so terrible. There has got to be an infection somewhere with the temp. like that? I don't like pharmasutical(sp) products either, but in this case I would finish it..if it won't hurt her.
I am praying for her..and I BELIEVE that she will be well soon!